Blizzard, Corson
- When
- December 4, 7:00 AM CST to 11:00 AM CST
- Where
- Corson forecast zone
- Reported by
- Public
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
A surface low pressure area in central South Dakota in the early morning intensified as it moved east into Minnesota during the afternoon and evening. This system brought 1 to 4 inches of snowfall along with winds gusting to 50 to 60 mph causing blizzard conditions across all of the region for a short time period.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A surface low pressure area in central South Dakota in the early morning intensified as it moved east into Minnesota during the afternoon and evening. This system brought 1 to 4 inches of snowfall along with winds gusting to 50 to 60 mph causing blizzard conditions across all of the region for a short time period. Before the snow and strong winds began, freezing drizzle brought slippery conditions to parts of the region. Many schools were closed for the day with travel significantly affected.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 4, 6:11 AM CST, 49 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
611 AM CST Mon Dec 4 2017
.UPDATE...
Issued at 611 AM CST Mon Dec 4 2017
12z aviation discussion updated below.
&&
.SHORT TERM...(Today through Tuesday Night)
Issued at 401 AM CST Mon Dec 4 2017
Not much overall change to the progression of the system today, with
a 994mb low forming around Sioux City and continuing to deepen into
the 980s over the western lake region, and eventually bottoming out
in the 970s over southern Canada. This guarantees extremely strong
winds across the region today, with peak winds in BUFKIT still in
the 50kt range. Did not make many overall adjustments to that aspect
of the forecast. We are also going to follow ECAM temperatures
today. Currently they vary between 20s where the clouds have failed
to generate, to low 40s in the Watertown area, but as the winds
increase and we get mixing/cold advection, they should stall in the
low 30s (generally below freezing). That means that as light returns
move across the area this morning it may be as a mix, but as the
system gets going should become more homogeneous as just snow. Still
looks like an intense snow band develops during the late
morning/early afternoon in all the CAMs. Have adjusted timing of both
snow and blowing snow mention as this feature traverses the CWA,
with a somewhat faster timing compared to our earlier forecasts. The
existential debate now is what amount of snow will it take to keep
ground blizzard conditions in the area once the band of snow passes
out of our area around 00Z. Suspect 1-3 won't cut it, but the higher
amounts may - so will leave the headlines in place which matches
that line of thinking. Intensity of the snow is quite high and not
something I have recent experience with, as the GFS still generates
40 microbars of lift. Additionally we are also seeing over 100j/kg
CAPE in the vicinity of this band. Snow totals will be limited by
the north-south orientation and rapid progression from west to
east. May even see some thundersnow given the intensity of the
forcing.
.LONG TERM...(Wednesday through Sunday)
Issued at 401 AM CST Mon Dec 4 2017
Model consistency and agreement continued through the long term with
the large scale upper level flow over the region. Upper low pressure
troughing remains over much of the central and eastern U.S. from
Wednesday through Sunday with upper ridging along the west coast or
just inland. This means our region will be in deep north to
northwest flow through the entire period. The models do show the
ridge out west trying to push east/building heights into the weekend
allowing for some warmer Pacific air to push into the region.
Otherwise, with the new snow cover temperatures will be affected
through the long term. This snow cover will affect the ability for
warmer air off the surface to mix down this weekend. At this time,
with the Canadian air moving in along with the snow cover, highs are
expected to be in the 20s and lower 30s from Wednesday through
Friday. Temperatures are expected to warm into the 30s and lower 40s
by Sunday. With the exception of a few clipper systems early on
bringing some chances of light snow, most of the long term is
expected to be dry.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 611 AM CST Mon Dec 4 2017
Expect snow, heavy at times, to move quickly across the region
affecting all locations. There may be a brief period of light rain
early before it all becomes snow. Otherwise, very strong northwest
winds of 25 to 45 knots will develop causing blowing snow and low
visibilities down to a quarter mile or less at times. The snow will
end quickly later this afternoon into the early evening along with
quickly diminishing winds. IFR/MVFR ceilings and visibilities are
expected with this low pressure system. Conditions will quickly
become VFR into the late afternoon and evening as the low pressure
system moves east.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM CST /5 PM MST/ this evening
for SDZ003>005-009-010-015>017-033>037-045-048-051.
Blizzard Warning from noon today to midnight CST tonight for
SDZ007-008-011-019>023.
Blizzard Warning until 8 PM CST this evening for SDZ006-018.
MN...Blizzard Warning from noon today to midnight CST tonight for
MNZ039-046.
&&
UPDATE...Mohr
SHORT TERM...Connelly
LONG TERM...Mohr
AVIATION...MohrHazardous Weather Outlook National Weather Service Aberdeen SD 338 AM CST Mon Dec 4 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050945- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 338 AM CST Mon Dec 4 2017 /238 AM MST Mon Dec 4 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Low pressure moving across the area today will result in wind gusts topping out between 50 and 60mph and temperatures falling below freezing. Initially we can expect scattered showers with the precipitation falling as a mix of rain and snow, but as temperatures cool and the storm organizes, we anticipate a band of moderate to high intensity snow, which will follow the low as it transitions across the region. Where snow is falling we can anticipate poor visibility and blizzard conditions. There is some uncertainty as to the conditions expected outside of this snowfall band, which will vary between areas that receive very little snowfall and locations that get higher amounts. Snow accumulations will generally range from 1 to 5 inches with the focus area east of the James valley to western Minnesota. Winds will weaken somewhat tonight, but we will continue to see gusty winds all the way through mid week. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
614 AM CST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 AM FREEZING RAIN ROSCOE 45.45N 99.33W
12/04/2017 E0.01 INCH EDMUNDS SD EMERGENCY MNGR
LIGHT ACCUMULATION OF ICE OBSERVED.
&&
RLThe national radar mosaic for the moment the first event began.
26 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731425, 731426, 731427, 731428, 731429, 731430, 731431, 731432, 731434, 731436, 731433, 731435, 731437, 731439, 731442, 731461, 731477, 731489, 731481, 731485, 731486, 731488, 731484, 731487, 731490, 731491.